Not so much!

Results page is updated….I didn’t quite hit the goal of losing 2.2 this week….I missed it by .4.

Still, not too shabby.

One thing I did learn tonight at the meeting that I thought I would share.  Motrin, Advil and other non-steroidal anti-inflamatories will cause water retention.  I didn’t believe it at first, mostly because the Weight Watchers leaders have no background in nutrition or body science, so I looked it up myself.  Also, I like to know WHY rather than just accept things as fact.  So here’s what I found after wading through a lot of really dull websites. (I only looked at ibuprofen-type drugs because that’s all I use)

The Motrin (or whatever you’re using) decreases the blood flow to your kidneys, causing the increased production of the hormones ADH and AVF.  Those two hormones are actually antidiuretic hormones.  So when your body has too much of the antidiuretic hormone circulating, the sodium levels in your blood drop and your body retains water.  Ladies, if you are taking Advil or Motrin for cramps, that can cause even greater weight gain during that time of the month.

How to combat this?  Believe it or not, consume more sodium.  I don’t mean in a bag of chips or a salt-lick.  Drinking sports drinks evidentally will bring up your sodium level and then your body will release the retained water. (Two of the sources I used are HERE and HERE if you’d like to go and read for yourself)

I should point out that I AM NOT A DOCTOR and I have NO BACKGROUND IN NUTRITION OR BODY SCIENCE.  I simply did some online research and this is what I understood from it. 

Advertisements

7 Comments

  1. Tarable said,

    October 30, 2007 at 9:06 pm

    REALLY? I can’t believe I didn’t know this!!! Why do I not know this??

    Well that explains the past couple of days for me! Advil Cold and Sinus = 0 weight loss.

    Very, very interesting.

    Thanks for that info!!

  2. Tarable said,

    October 30, 2007 at 9:10 pm

    Oh and as for you not losing that extra 0.4 that you wanted…? It’s probably because you gained a bunch of muscle from walking over the bridge…

    Ha ha! Just kidding!

    (Only because we talked about this today, I couldn’t resist)

  3. Lady Shanny said,

    October 30, 2007 at 9:13 pm

    I know! My muscles are bulging out all over the place! I am HE-WOMAN!!!!!!

    And the Motrin? I was taking one or two most nights when I got home from the walking, to avoid the muscle pain….I guess I won’t be doing that anymore!

  4. KBM said,

    October 31, 2007 at 7:11 am

    Thanks for the info. I am prone to migraine headaches and headaches in general. I also have neckpain that I deal with occasionally so I take lots of IB & Acetominophen…that would explain why my weight has been going all over the scale. I have been down each week by 2 pounds, but often times the day or two before I am up two pounds or so (probably from IB).

    I really try to stay away from anti-inflammatories, but when I have a migraine, I have no choice. So oftentimes the increase of weight on the scale pushes me to exercise and that seems to rid my body of the excess water weight.

  5. JanB said,

    October 31, 2007 at 7:59 am

    Not only does ibuprophen cause water retention, but it inhibits labor. So many women who are taking it for back pains in late stages of pregnancy find they are way overdue and end up needing to be induced! Ibuprophen is an anti-prostiglandin. It is not a safe medicine, but people take it like candy.

    Congratulations on your loss!! Absolutely inspiring!!

  6. Becca said,

    October 31, 2007 at 3:12 pm

    Congrats on the loss…and thanks for the added info! I’m like you in that I always like to research things further. I’m a librarian, so research is my game! Congrats again…and happy halloween

  7. October 31, 2007 at 5:00 pm

    Congrats on the loss!!
    Very very interesting on the Motrin/Advil. Hmm. I only take it here and there, but I didn’t know that. And very interesting what JanB said about it inhibiting labor. Wow.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: